Questions and answers about surgery and VTE

I’m 26 years old and two years ago I had a pulmonary embolism due to an appendicitis surgery. Even today I have discomfort, sometimes my lung (the one of the PE) hurts, like pins and my breathing becomes heavier. Is this normal after such an episode like this?
It is normal, yes. After a pulmonary embolism, some areas of the lung can be injured or swollen, which might cause sharp pain, especially with breathing movements. They can last months, or even years. If you have already gone to your doctor and he has ruled out a new embolism, don’t worry.
My husband is wearing a prosthesis in his knee since 10 days ago. He did not take his anticoagulants and now his leg hurts. Could it be the reason?
If the pain is in the knee, most likely the cause of the pain is related with surgery. However, if the leg under the knee hurts (and gets swollen), most likely the cause is a thrombosis. In this case, what you need to make clear is the cause of the pain. Ask your doctor. Depending on what the diagnosis is, you will need to receive anticoagulants or not.
I had a PE two years ago, which was treated with anticoagulants. After finishing my treatment, I had a new CT scan and they evidenced that the thrombus had disappeared. Apparently, it was created after a knee surgery a couple of days before. However, I’ve never felt that I breath as I used to do before. A pulmonologist checked on me and performed on me many tests, but he didn’t find any answer. What can it be? Should I ask for a second opinion in another pulmonologist?
After a pulmonary embolism (PE), there is a percentage of patients that stay forever with breathing problems. It is what we call pulmonary arterial hypertension. It happens in 3 out of 100 patients and it is easily diagnosed with a heart echography (echocardiogram). However, there is a higher percentage of patients who are afraid  that this happens again, with all tests showing  a normal result. In these patients, the only cure is time.
My husband is wearing a prosthesis in his knee since 10 days ago. He did not take his anticoagulants and now his leg hurts. Could it be the reason?
If the pain is in the knee, most likely the cause of the pain is related with surgery. However, if the leg under the knee hurts (and gets swollen), most likely the cause is a thrombosis. In this case, what you need to make clear is the cause of the pain. Ask your doctor. Depending on what the diagnosis is, you will need to receive anticoagulants or not.

Do you have more questions?

If you have suffered from a deep venous thrombosis and/or embolism and you have questions about it, you might find your answers here. In case you don’t find the answer, you can contact us and our professionals will get back to you as soon as possible.